Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 221, NWS Tallahassee, FL

July 1, 20126 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 1, 2012, 10:44 PM EDT for 6 counties in Georgia. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 10:44 PM EDT (02:44 UTC)
Expired
Jul 1, 2012, 11:30 PM EDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Calhoun County, GA, Dougherty County, GA, Mitchell County, GA, Randolph County, GA, Terrell County, GA

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:58 PM EDTTSTM WND DMGBaconton, GAONE TREE DOWN.
Jul 1, 11:12 PM EDTTSTM WND DMGCamilla, GAONE TREE DOWN.
Jul 1, 11:15 PM EDTTSTM WND DMGNewton, GAONE TREE DOWN OF ABOUT 4-5 INCH DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8567 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8567 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS52 KTAE 020244
SVRTAE
GAC007-037-095-205-243-273-020330-
/O.NEW.KTAE.SV.W.0221.120702T0244Z-120702T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1044 PM EDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BAKER COUNTY IN SOUTHWEST GEORGIA...
  CALHOUN COUNTY IN SOUTHWEST GEORGIA...
  DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  CENTRAL MITCHELL COUNTY IN SOUTHWEST GEORGIA...
  EASTERN RANDOLPH COUNTY IN SOUTHWEST GEORGIA...
  TERRELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 1130 PM EDT

* AT 1043 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHEAST OF CUTHBERT TO 11 MILES SOUTHEAST OF
  BACONTON...OR ALONG A LINE EXTENDING FROM WADES TO SALE CITY...AND
  MOVING SOUTHWEST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEARY...CAMILLA...MORGAN...NEWTON AND EDISON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3192 8448 3170 8430 3162 8430 3159 8408
      3142 8406 3109 8421 3140 8464 3143 8464
      3144 8469 3175 8481 3193 8471
TIME...MOT...LOC 0245Z 064DEG 38KT 3184 8473 3128 8403

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:01 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 1, 9:01 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EDT Sun Jul 1 2012

.UPDATE...Another day of oppressive heat is winding down across
the region. Hot upper ridge was centered across east-central
Georgia this afternoon. With dewpoints in the mid to upper 70s,
and temperatures in the upper 90s and lower 100s, heat indices
pushed as high as 118 across portions of southwest and south
central Georgia. Heat indices have now dropped below thresholds
for the evening, and the Excessive Heat Warning has expired.
However, the Heat Advisory continues through Monday afternoon.

Scattered strong to severe thunderstorms have developed across
central Georgia fueled by the extreme instability supported by hot
and moist low levels and the relatively cool mid-levels. 00Z KTAE
sounding has a CAPE of over 5200j/kg with very steep low and mid
level lapse rates.

Central Ga convection should continue a slow southward trajectory
through the late evening, before the instability finally wanes
around midnight. Cannot rule out isolated severe winds/hail,
primarily along the I-75 corridor, through the remainder of the
evening. Have bumped PoPs up in this region to account for the
approaching convection.

&&

.AVIATION (through 00z Tuesday)...Mainly VFR is expected to
prevail through the night, although a brief period of MVFR vsby is
possible at KTLH and KVLD for a few hours around sunrise. Heading
into Monday afternoon, there could be some isolated convection
across the area, but the uncertainty is currently too high for a
mention in th TAFs.

&&

.MARINE...Light winds and minimal seas should continue through
the overnight hours. No signficant changes planned with evening
update.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  96  75  95  73 /  10  20  20  20  20
Panama City   80  87  78  89  77 /  10  20  20  20  20
Dothan        79  96  77  97  73 /  20  20  20  30  20
Albany        78 100  78  96  75 /  40  20  20  30  20
Valdosta      76  96  75  95  72 /  30  20  10  20  20
Cross City    75  91  71  92  71 /  10  10  10  10  10
Apalachicola  78  87  77  87  75 /  10  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Monday for Coffee-Dale-Geneva-Henry-
     Houston.

GA...Heat Advisory until 8 PM EDT Monday for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Monday for Calhoun-
     Central Walton-Gadsden-Holmes-Inland Jefferson-Inland
     Walton-Jackson-Leon-Liberty-Madison-Washington.

GM...None.
&&

Camp/Van Dyke
Hazardous weather outlook, Jul 1, 9:11 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 PM EDT SUN JUL 1 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
911 PM EDT SUN JUL 1 2012 /811 PM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...HEAT ADVISORY IN EFFECT THROUGH MONDAY EVENING...

.DAY ONE...TONIGHT...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS
THE I-75 CORRIDOR OF GEORGIA THROUGH THE LATE EVENING HOURS.
STRONG WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREAT. RIVER
FLOODING FROM TROPICAL STORM DEBBY CONTINUES AT SEVERAL RIVERS IN
NORTH FLORIDA. AREAL FLOODING CONTINUES OVER PORTIONS OF WAKULLA
COUNTY. PLEASE REFER TO THE LATEST RIVER FORECASTS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES ON MONDAY ARE EXPECTED TO BE SIMILAR TO THOSE
OBSERVED OVER THE WEEKEND. AFTER THAT...THEY WILL BEGIN TO EDGE
DOWNWARD. THERE WILL CONTINUE TO BE LOW END CHANCES FOR
THUNDERSTORMS THROUGH MUCH OF THE WEEK...MAINLY IN THE AFTERNOON
AND EVENING HOURS. ANY STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE WITH DAMAGING WIND THE PRIMARY THREAT. RIVER FLOODING WILL
CONTINUE AT SEVERAL RIVERS IN NORTH FLORIDA THROUGH THE WORK
WEEK...PARTICULARLY THE SUWANNEE RIVER AND ITS TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WOOL/CAMP

In the hours before

Local storm report, Jul 1, 7:16 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
716 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     EXCESSIVE HEAT   SOUTHWEST GA REGIONAL A 31.53N 84.19W
07/01/2012  M114 F           DOUGHERTY          GA   ASOS

            HEAT INDEX OF 114. THE TEMPERATURE WAS 103 AND THE
            DEWPOINT WAS 72.

0453 PM     EXCESSIVE HEAT   VALDOSTA REGIONAL AIRPO 30.78N 83.28W
07/01/2012  M116 F           LOWNDES            GA   ASOS

            HEAT INDEX OF 116. THE TEMPERATURE WAS 98 AND THE
            DEWPOINT WAS 78.

0455 PM     EXCESSIVE HEAT   MOODY AFB               30.98N 83.19W
07/01/2012  M114 F           LOWNDES            GA   AWOS

            HEAT INDEX OF 114. THE TEMPERATURE WAS 97 AND THE
            DEWPOINT WAS 78.

0515 PM     EXCESSIVE HEAT   FITZGERALD MUNICIPAL A/ 31.68N 83.27W
07/01/2012  M118 F           BEN HILL           GA   AWOS

            HEAT INDEX OF 118 DEGREES. THE TEMPERATURE WAS 103 AND
            THE DEWPOINT WAS 75.

0515 PM     EXCESSIVE HEAT   MOULTRIE MUNICIPAL A/P  31.08N 83.81W
07/01/2012  M115 F           COLQUITT           GA   AWOS

            HEAT INDEX OF 115. THE TEMPERATURE WAS 99 AND THE
            DEWPOINT WAS 77.

0515 PM     EXCESSIVE HEAT   DECATUR CO A/P          30.97N 84.64W
07/01/2012  M118 F           DECATUR            GA   AWOS

            HEAT INDEX OF 118. THE TEMPERATURE WAS 99 AND THE
            DEWPOINT WAS 79.

&&

DVD
Local storm report, Jul 1, 10:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1039 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     3 N FITZGERALD          31.76N 83.25W
07/01/2012                   BEN HILL           GA   COUNTY OFFICIAL

            MANY TREES AND POWER LINES DOWN...MAINLY NORTH OF
            FITZGERLAD.

0945 PM     TSTM WND DMG     2 NW WATERLOO           31.61N 83.50W
07/01/2012                   IRWIN              GA   COUNTY OFFICIAL

            ONE LARGE TREE DOWN.

0945 PM     TSTM WND DMG     ASHBURN                 31.71N 83.65W
07/01/2012                   TURNER             GA   COUNTY OFFICIAL

            TREES DOWN ACROSS THE COUNTY.

1000 PM     TSTM WND DMG     SMITHVILLE              31.90N 84.26W
07/01/2012                   LEE                GA   COUNTY OFFICIAL

            MANY TREES AND POWERS LINES DOWN.

1015 PM     TSTM WND DMG     SYLVESTER               31.53N 83.84W
07/01/2012                   WORTH              GA   COUNTY OFFICIAL

            NUMEROUS TREES AND POWER LINES DOWN ACROSS THE COUNTY.

1030 PM     TSTM WND DMG     SSE PHILLIPSBURG        31.43N 83.52W
07/01/2012                   TIFT               GA   COUNTY OFFICIAL

            SOME TREES DOWN NEAR THE INTERSECTION OF INTERSTRATE 75
            AND UNION ROAD.

&&

WOOL
Local storm report, Jul 1, 10:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1044 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     ALBANY                  31.58N 84.18W
07/01/2012                   DOUGHERTY          GA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ACROSS THE COUNTY.

&&

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:06 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Tift, Turner, Worth54 min
Jul 1, 9:51 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Dougherty, Irwin, Lanier, Lee and 4 more54 min
Jul 1, 10:26 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Dougherty, Lanier and 4 more64 min
Jul 1, 11:08 PM EDTSevere Thunderstorm WarningTAEBaker, Brooks, Decatur, Grady, Mitchell, Thomas67 min
Jul 1, 11:29 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more61 min
Jul 1, 11:38 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes37 min
Jul 1, 11:53 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas52 min
Jul 2, 12:05 AM EDTAreal Flood AdvisoryTAEQuitman, Randolph115 min
Jul 2, 12:28 AM EDTSevere Thunderstorm WarningTAEClay, Decatur, Early, Miller, Quitman, Seminole62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.